Tornadoes · United States · Arkansas · 2003

F3 tornado, Saltillo to El Paso, Arkansas, May 4, 2003

From Saltillo to El Paso, this F3 tornado ran 34.9 miles across Faulkner, Lonoke and White counties on May 4, 2003, touching down at 7:52 PM CDT and reaching 500 yards wide. It killed nobody and injured 5.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F3
Date
May 4, 2003
Touchdown
7:52 PM CDT (00:52 UTC)
Path length
34.9 miles (56.2 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
5
Counties
Faulkner, Lonoke and White counties
Touchdown point
35.000, -92.370
Lift-off point
35.180, -91.780
Record number
315

What the Weather Service recorded

A strong tornado touched down in the southern part of Faulkner County, about 3 miles southwest of Saltillo. The tornado caused quite a bit of tree and power pole damage. Several homes and other buildings sustained some damage The tornado tracked to the northeast into Lonoke County.

The tornado moved from Faulkner County into the extreme northwest corner of Lonoke County, about 7.2 miles northwest of Cabot. The tornado moved across Highway 5 where a number of trees and power poles were blown down. Several homes also sustained some minor roof damage due to fallen trees. The tornado continued moving northeast into White County.

A strong tornado moved from Lonoke County into White County about 4 miles southeast of El Paso. The tornado moved across Highway 64 where several homes and businesses were destroyed with a number of other buildings suffering significant damage. Two tractor-trailers traveling along Highway 64 were hit by the tornado and overturned. The drivers of both vehicles suffered minor injuries. As the tornado continued moving to the northeast, numerous other homes and other buildings were either damaged or destroyed. A number of vehicles were also damaged or destroyed. Widespread trees and power poles were blown down along the track of the tornado. Some of the downed trees were 3 to 4 feet in diameter.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 4, 3:45 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 4, 3:45 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT SUN MAY 4 2003

SEVERE WEATHER LOOKS TO BE A GOOD POSSIBILITY IN THE FORECAST AREA
OVERNIGHT. A COLD FRONT WILL MOVE INTO THE WEST THIS EVENING AND
SHOULD STALL MAINLY OVER THE CENTRAL SECTIONS ON MONDAY. EXPECT
SHOWERS AND THUNDERSTORMS LIKELY OVERNIGHT...WITH BEST THREAT FOR
SEVERE WEATHER OVER THE WEST CENTRAL AND NORTHWESTERN SECTIONS. WILL
CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS ON MONDAY...BUT BEST
CHANCES OVER THE CENTRAL...EASTERN...AND SOUTHERN SECTIONS WHICH
WILL BE ALONG AND AHEAD OF THE FRONT. THE FRONT WILL MEANDER IN THE
STATE THROUGH MUCH OF THE WEEK...SO WILL KEEP CHANCE POPS IN THROUGH
THURSDAY...THEN SLIGHT CHANCE FRIDAY. SATURDAY LOOKS GENERALLY
RAIN-FREE...BUT NEW FRONT WILL APPROACH WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AGAIN ON SUNDAY.

HRO   62  80  57  76 /  60  20  30  40
LIT   65  82  61  80 /  60  30  40  50
HOT   65  82  61  80 /  60  30  40  50
PBF   68  83  65  82 /  60  50  40  50

.LZK...NONE.

22
Hazardous weather outlook, May 4, 1:51 PM CDT, 6 hours 1 minute before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS
AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS
NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN
NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS
THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE
ATMOSPHERE WITH THUNDERSTORMS DEVELOPING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN
ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE
OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE
CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE
GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A
TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS.
BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN
HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS
MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN
POSSIBLE.

THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING
WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT
TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY...
ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS.

51

In the hours before

Local storm report, May 4, 6:53 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 SE PERRYVILLE           AR   1.75 INCH HAIL
05/04/03   PERRY                          OCCURRED AT HARRIS BRAKE.
                                          REPORTED BY LAW ENFORCEMENT

0620 PM    LONDON                    AR   1.75 INCH HAIL
05/04/03   POPE                           WINDSHIELD BROKEN BY HAIL.
                                          REPORTED BY LAW ENFORCEMENT

28
Local storm report, May 4, 7:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    BEE BRANCH                AR   .88 INCH HAIL
05/04/03   VAN BUREN                      REPORTED BY PUBLIC

28

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

0.9 hours before the tornado, 196 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2245 joules per kilogram, CIN -12, lifted condensation level 658 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 254 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2245 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2300 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.4
Supercell composite
14.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

11.1 hours after it, 196 km from the path. May 5, 2003.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2211 joules per kilogram, CIN -81, lifted condensation level 850 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-81 J/kg
Surface CAPE
2347 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.3
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Little Rock Afb (LRF), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 33 km away, was scanning. The volume nearest the touchdown began at 00:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 4, 2003

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 42:15 AM CDTF0Howard, NE1.035$70,000
May 42:59 PM CDTF0Scott, KS0.130
May 43:28 PM CDTF0Saunders, NE1.0150
May 43:35 PM CDTF1Saunders, NE1.3250$20,000
May 43:54 PM CDTF1Leavenworth, KS to MO3.050$1.9 million
May 43:55 PM CDTF2Leavenworth, KS6.02502$4.0 million
May 44:18 PM CDTF0Labette, KS0.555
May 44:18 PM CDTF4Kansas City tornado, KS21.0500230$48 million
May 44:28 PM CDTF0Cass, NE0.3100
May 44:30 PM CDTF0Todd, SD1.010
May 44:30 PM CDTF0Labette, KS0.555
May 44:35 PM CDTF4Franklin–Liberal tornado, KS33.0880430$20 million
May 44:37 PM CDTF0Neosho, KS4.0110$10,000
May 44:45 PM CDTF4Gladstone tornado, MO5.020013$31 million
May 44:59 PM CDTF2Clay, MO8.5300$60 million
May 45:06 PM CDTF1Miami, KS to MO9.0150
May 45:24 PM CDTF0Craig, OK3.0200
May 45:25 PM CDTF1Labette, KS12.02201$2.5 million
May 45:31 PM CDTF3Barton, MO86.0880547$53 million
May 45:40 PM CDTF0Labette, KS0.555
May 45:45 PM CDTF3Cherokee, KS to MO25.0880534$24 million
May 45:55 PM CDTF1Ottawa, OK5.0880$250,000
May 46:04 PM CDTF2Cass, MO22.0100$200,000
May 46:10 PM CDTF0Vernon, MO0.220
May 46:30 PM CDTF0Jasper, MO0.220
May 46:50 PM CDTF3Newton, MO49.0880748$48 million
May 46:52 PM CDTF0Van Buren, AR3.125
May 46:55 PM CDTF1Dade, MO0.225$10,000
May 46:58 PM CDTF0LeFlore, OK to AR18.830
May 46:58 PM CDTF1Johnson, MO10.075$30,000
May 47:15 PM CDTF1Mississippi, AR4.0250$10,000
May 47:34 PM CDTF2Faulkner, AR14.51001
May 47:35 PM CDTF0Pettis, MO0.550$10,000
May 47:36 PM CDTF3Camden, MO14.0400427$5.0 million
May 47:39 PM CDTF2Mississippi, AR15.0300$400,000
May 47:50 PM CDTF1Faulkner, AR1.875
May 47:50 PM CDTF0Dunklin, MO3.0200$10,000
May 47:50 PM CDTF0Pemiscot, MO6.0440$1,000
May 48:20 PM CDTF0Webster, MO0.220
May 48:30 PM CDTF0Miller, MO0.220
May 48:35 PM CDTF0Cedar, MO0.220
May 48:45 PM CDTF0Dyer, TN1.0100$10,000
May 48:53 PM CDTF2Scott, MO11.5130$70,000
May 48:55 PM CDTF0Polk, MO0.220
May 48:55 PM CDTF3Woodruff, AR43.03004$1.0 million
May 49:05 PM CDTF0Maries, MO0.220
May 49:10 PM CDTF1Jackson, AR1.830
May 49:13 PM CDTF0Dallas, MO0.220
May 49:20 PM CDTF1Dyer, TN2.0200$30,000
May 49:25 PM CDTF1Gibson, TN8.0100$100,000
May 49:30 PM CDTF0Camden, MO0.220
May 49:30 PM CDTF1Dyer, TN4.0150$200,000
May 49:35 PM CDTF2Weakley, TN4.0250$750,000
May 49:43 PM CDTF1Ballard, KY to IL3.9100
May 49:55 PM CDTF0Pulaski, MO0.220
May 410:00 PM CDTF1Mississippi, AR8.0200$30,000
May 410:09 PM CDTF1Pope, IL to KY2.250
May 410:10 PM CDTF1Livingston, IL to KY9.860$10,000
May 410:30 PM CDTF2Calloway, KY1.860$350,000
May 410:30 PM CDTF0Phelps, MO0.230

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.